Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Convex bodies with similar projections

Authors: R. J. Gardner and A. Volčič
Journal: Proc. Amer. Math. Soc. 121 (1994), 563-568
MSC: Primary 52A20
MathSciNet review: 1185262
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By examining an example constructed by Petty and McKinney, we show that there are pairs of centered and coaxial bodies of revolution in $ {\mathbb{E}^d}, d \geq 3$, whose projections onto each two-dimensional subspace are similar, but which are not themselves even affinely equivalent.

References [Enhancements On Off] (What's this?)

  • [A] A. D. Alexandrov, On the theory of mixed volumes of convex bodies, II. New inequalities between mixed volumes and their applications, Mat. Sb. 2 (1937), 1205-1238. (Russian)
  • [BM] G. R. Burton and P. Mani, A characterisation of the ellipsoid in terms of concurrent sections, Comment. Math. Helv. 53 (1978), no. 4, 485–507. MR 511842,
  • [BF] T. Bonnesen and W. Fenchel, Theory of convex bodies, BCS Associates, Moscow, ID, 1987. Translated from the German and edited by L. Boron, C. Christenson and B. Smith. MR 920366
  • [C] Ruel V. Churchill, Complex variables and applications, 2nd ed, McGraw-Hill Book Co., Inc., New York-Toronto-London, 1960. MR 0112948
  • [F] P. Funk, Über Flächen mit lauter geschlossenen geodätischen Linien, Math. Ann. 74 (1913), no. 2, 278–300 (German). MR 1511763,
  • [$ G_{1}$] V. P. Golubyatnikov, On the unique determination of visible bodies from their projections, Sibirsk. Mat. Zh. 29 (1988), no. 5, 92–96, 238 (Russian); English transl., Siberian Math. J. 29 (1988), no. 5, 761–764 (1989). MR 971230,
  • [$ G_{2}$] -, On unique recoverability of convex and visible compacta from their projections, Math. USSR Sb. 73 (1991), 1-10.
  • [H] H. Hadwiger, Seitenrisse konvexer Körper und Homothetie, Elem. Math. 18 (1963), 97–98 (German). MR 0155232
  • [N] S. Nakajima, Eine Kennzeichnung homothetische Eiflächen, Tôhoku Math. J. 35 (1932), 285-286.
  • [PM] C. M. Petty and James R. McKinney, Convex bodies with circumscribing boxes of constant volume, Portugal. Math. 44 (1987), no. 4, 447–455. MR 952791
  • [R] C. A. Rogers, Sections and projections of convex bodies, Portugal. Math. 24 (1965), 99–103. MR 0198344
  • [S] W. Süss, Zusammensetzung von Eikörpern und homothetische Eiflächen, Tôhoku Math. J. 35 (1932), 47-50.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 52A20

Retrieve articles in all journals with MSC: 52A20

Additional Information

Keywords: Convex body, projection, section, direct homothety, similarity, affine equivalence
Article copyright: © Copyright 1994 American Mathematical Society